Glasgow Coma Scale
Assessment of level of consciousness
The Glasgow Coma Scale (GCS) is a critical, standardized, and objective neurological assessment tool used worldwide to evaluate a patient's level of consciousness, particularly after an acute brain injury, such as a traumatic brain injury.
Medical Specialty:
neurology
Patient Data
FOR PROFESSIONAL USE ONLY
This calculator is a support tool intended exclusively for health professionals. It does not replace clinical judgment. The final decision regarding diagnosis and treatment is the sole responsibility of the professional.
About this Calculator 💡
The Glasgow Coma Scale (GCS) is a critical, standardized, and objective neurological assessment tool used worldwide to evaluate a patient's level of consciousness, particularly after an acute brain injury, such as a traumatic brain injury. The scale is based on the observation of three distinct components of patient behavior:Eye Opening (E),Verbal Response (V), andMotor Response (M). Each of these responses is assigned a score, and the total GCS score is the sum of the best values from each component (E+V+M). TheEye Opening (E)score ranges from 1 to 4 (4: spontaneous, 3: to verbal command/voice, 2: to painful stimulus, 1: absent). TheVerbal Response (V)is scored from 1 to 5 (5: oriented and conversing, 4: confused, 3: inappropriate words, 2: incomprehensible sounds, 1: absent). TheMotor Response (M), which is the component with the greatest prognostic weight, is scored from 1 to 6 (6: obeys commands, 5: localizes pain, 4: withdrawal/normal flexion to pain, 3: abnormal flexion/decorticate, 2: abnormal extension/decerebrate, 1: absent). The total GCS score ranges from a minimum of 3 (indicative of deep coma) to a maximum of 15 (indicative of a fully alert and oriented patient). This score is fundamental for initial decision-making, monitoring neurological progression, and classifying the severity of brain injury (typically, 13-15: mild; 9-12: moderate; 3-8: severe, defining coma).
Reference Values
- •15: Normal
- •13-14: Mild trauma
- •9-12: Moderate trauma
- •3-8: Severe trauma
Formula
Calculation Methodology GCS = Eye Opening + Verbal Response + Motor Response
Reference
- Teasdale G, Jennett B. Assessment of coma and impaired consciousness. A practical scale. Lancet. 1974 Jul 13;2(7872):81-4.
- Dulebohn SC, Haider AS, Mesfin FB. Neuroradiology, Cranial Gland Calcification. [Updated 2023 Jul 24]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2024 Jan-